Chat Now!   Member Gallery    Anxiety Zone Wire    Games   Social Groups   AZ Member Blogs   Health News  Bored?

Author Topic: A bit icky but... Help! Black stools!!  (Read 590 times)

0 Members and 1 Guest are viewing this topic.

Offline Daxter

  • Full Member
  • ***
  • Posts: 130
  • Country: 00
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
A bit icky but... Help! Black stools!!
« on: January 26, 2013, 07:49:40 AM »
Oh no, I was finally starting to get better when the possibility of GERD causing all my symptoms was mentionned, but now this has happened. I've been on Lansoprazole for a few days now, and it's not working 100% but at least it's working a bit. Sadly I'm very constipated and struggle to have bowel movements. Those that I do pass are very dark and foul smelling, they may *ahem* float to. Worst of all they're dark on the tissue as well.

I'm petrified this is blood caused by a digestive problem, as I can't see a doctor for weeks once again I'm worried I'll bleed myself out before getting help. It doesn't help that I'm also lightheaded and tired even after sleeping. How do I know for certain if I'm excreting blood, or does Lansoprazole have that effect on people?
Bookmark and Share

Offline atleswoolf

  • Full Member
  • ***
  • Posts: 147
  • Country: us
  • Rec's: 1
  • Gender: Male
  • Personal text
    • Poke This Member
Re: A bit icky but... Help! Black stools!!
« Reply #1 on: January 26, 2013, 08:15:05 AM »
Have you been eating anything very dark?  I had dark stools a week ago which turned out entirely to have been related to eating far too much chocolate, which I don't normally eat.  The only way to tell for certain if there's blood in the stool is to have a sample examined by your doctor, unfortunately.  I'm told, however, that many, many medications can cause dark stools, and it doesn't necessarily mean that you're bleeding.  Most drugs these days come with one of those massive sheets with potential side effects -- do you still have that from your pharmacy?  Check the list and see if dark stools are a possibility.  If not, I'll bet that you can look the drug sheet up online on the pharmaceutical company's website.  I wouldn't be surprised if simply the drug is the source of your problem.  That, or food.
Bookmark and Share
I meant to write about death, only life came breaking in as usual.  -- Virginia Woolf, Diary, 17 February 1922.

Offline Hohum

  • Full Member
  • ***
  • Posts: 215
  • Rec's: 10
  • Gender: Male
  • Personal text
    • Poke This Member
Re: A bit icky but... Help! Black stools!!
« Reply #2 on: January 26, 2013, 08:31:49 AM »
Medications can absolutely have that effect, as can food.

Pepto-bismol does the same thing to me, as does liquorice, dark chocolate, or anything else with dark food colouring in it.

I think your medication is the cause here. If it's working stick with it and don't be freaked out by what you see in the bowl!!
Bookmark and Share

Offline Calamy

  • The Golden Eyed Commander of Wishes
  • Hero Member
  • *****
  • Posts: 539
  • Country: ca
  • Rec's: 5
  • Gender: Female
  • Mood: Thoughtful
    Thoughtful
  • and Leon's getting larger!
    • Poke This Member
Re: A bit icky but... Help! Black stools!!
« Reply #3 on: January 26, 2013, 03:17:01 PM »
If you have eaten anything with a lot of iron your stool will be dark. Or stuff like blueberries or dark colored foods.

If you want they sell fecal occult blood tests at some pharmacies now. You could always get one of those just for peace of mind. (If you don't see one, ask a pharmacist, they might have it behind the counter.)

Oh yeah my gastro doc told me to take Miralax for constipation and it's awesome. Doesn't cause gas or cramping. Take it for 2 or three days then you have a normal bowel movement with no straining. It's over the counter stuff, and I would recommend so you don't strain too much. Eat veggies and fiber, too (benefiber is good and also recommended to me by my gastro doc.)
Bookmark and Share
"Fear is such a vicious thing; it wraps me up in chains." - Tears for Fears, "The Working Hour"

Offline sassparella

  • Queen of Health Anxiety
  • Hero Member
  • *****
  • Posts: 702
  • Country: au
  • Rec's: 6
  • Gender: Female
  • Mood: Relaxed
    Relaxed
  • Personal text
    • Poke This Member
Re: A bit icky but... Help! Black stools!!
« Reply #4 on: January 26, 2013, 09:41:56 PM »
Have you taken any iron tablets? that can cause dark stools, I took iron when i was younger and my stools were black. Also check the sheet that came with your medication it may be a side effect of that.
Bookmark and Share

Offline it is well

  • Jr. Member
  • **
  • Posts: 63
  • Rec's: 1
  • Gender: Female
  • Personal text
    • Poke This Member
Re: A bit icky but... Help! Black stools!!
« Reply #5 on: January 26, 2013, 09:54:28 PM »
the best advice i got here was to stop looking in the toilet.

to go, flush and force myself not to look.

trust that if there really is a problem, i will know.  i will feel it.  i will be very, very sick.


take care and peace to you.
Bookmark and Share

Offline Gizmo122

  • Newbie
  • *
  • Posts: 14
  • Rec's: 1
  • Personal text
    • Poke This Member
Re: A bit icky but... Help! Black stools!!
« Reply #6 on: January 27, 2013, 05:56:46 PM »
Daxtar,

There is a difference between "dark" and "black." Normal poop color can range from very light brown (like cardboard) to very dark. Black stools caused by digested blood from the stomach or small intestine are BLACK black, and sticky. You will look like you passed some tar.

I understand how you feel, as I've had a couple of bouts of very dark--but not tarry--bits of stool in the past week. It coincides with taking a new multivitamin that contains 100% of the recommended iron dosage, so I'm thinking that's what caused it. I'm off the vitamin, so if it happens again this week, I suppose I'll deal with it then. But don't jump to blood being an immediate cause. And even if it were, while it warrants investigation, there's virtually no chance you'd bleed out from it.

As someone else said, you can get an at-home test from many pharmacies. It's just some paper you drop in the water that turns blue or green if there's blood in your stool. That may put your mind at ease until you see a physician. Good luck to you.
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
4 Replies
493 Views
Last post January 27, 2010, 10:57:14 AM
by Dan_0406
1 Replies
2526 Views
Last post April 25, 2011, 08:27:27 PM
by Jeannddp
9 Replies
4529 Views
Last post February 16, 2012, 04:59:46 PM
by Hunniedeww24
0 Replies
142 Views
Last post December 27, 2012, 06:46:21 PM
by Turner1298
0 Replies
369 Views
Last post December 21, 2013, 06:53:47 AM
by slowmow
3 Replies
203 Views
Last post June 12, 2014, 11:49:01 AM
by NeverAgain2

anything